Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 162, NWS Des Moines, IA

August 16, 2012Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2012, 1:47 AM CDT for Crawford County, Sac County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 1:47 AM CDT (06:47 UTC)
Expired
Aug 16, 2012, 2:15 AM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, IA, Sac County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS53 KDMX 160647
SVRDMX
IAC047-161-160715-
/O.NEW.KDMX.SV.W.0162.120816T0647Z-120816T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
147 AM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...
  SOUTHWESTERN SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 215 AM CDT

* AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF DANBURY...OR 21 MILES NORTHWEST OF DENISON...AND MOVING
  EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICKETTS AROUND 155 AM CDT.
  SCHLESWIG AROUND 200 AM CDT.
  KIRON AND DELOIT AROUND 210 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE VAIL AND
WESTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4221 9567 4222 9566 4222 9534 4229 9533
      4231 9508 4204 9509 4206 9568
TIME...MOT...LOC 0648Z 271DEG 44KT 4216 9566
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
502 
WWUS53 KDMX 160701
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
201 AM CDT THU AUG 16 2012

IAC161-160711-
/O.CAN.KDMX.SV.W.0162.000000T0000Z-120816T0715Z/
SAC IA-
201 AM CDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAC COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS SHIFTED SOUTH ENOUGH IT 
WILL REMAIN SOUTH OF THE COUNTY.

LAT...LON 4221 9567 4222 9566 4222 9551 4222 9513
      4221 9509 4204 9509 4206 9568
TIME...MOT...LOC 0701Z 271DEG 44KT 4215 9545

$$

IAC047-160715-
/O.CON.KDMX.SV.W.0162.000000T0000Z-120816T0715Z/
CRAWFORD IA-
201 AM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CRAWFORD COUNTY UNTIL 215 AM CDT...

AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES
NORTHWEST OF DENISON...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  KIRON...DELOIT...VAIL AND WESTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4221 9567 4222 9566 4222 9551 4222 9513
      4221 9509 4204 9509 4206 9568
TIME...MOT...LOC 0701Z 271DEG 44KT 4215 9545
WIND...HAIL 60MPH 1.00IN

$$
471 
WWUS53 KDMX 160713
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
213 AM CDT THU AUG 16 2012

IAC047-160723-
/O.EXP.KDMX.SV.W.0162.000000T0000Z-120816T0715Z/
CRAWFORD IA-
213 AM CDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD COUNTY WILL
EXPIRE AT 215 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...PENNY SIZE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4221 9567 4222 9566 4222 9551 4222 9513
      4221 9509 4204 9509 4206 9568
TIME...MOT...LOC 0713Z 271DEG 44KT 4214 9525

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:18 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 15, 10:18 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1018 PM CDT WED AUG 15 2012

.UPDATE 16/06Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
HAVE REWORKED ZONES A BIT WITH SLOWER ONSET OP CONVECTION AND SO
FAR...LITTLE CONVERGENCE ALONG THE FRONT OVER NORTHWEST IOWA. SO FAR
MOST ACTIVITY IN COOLER H700 AIR IN MN. AS THE MID LEVELS COOL
OVERNIGHT BETTER CHANCES FOR THUNDER TO GET GOING. HAVE TRIMMED BACK
SOUTH UNTIL AFTER MIDNIGHT AND HIT THE NORTHEAST A BIT HARDER WITH
EXPECTED COVERAGE TO BE HIGHER THERE COMPARED TO THE SOUTH AS WARM
AIR ADVECTION AND H850 LOW LEVEL JET INCREASES TO 30-35KTS AFTER 06Z
MAINLY EAST AND NORTHEAST. CONSEQUENTLY WITH LESSER CONVECTION...
HAVE ALSO LOWERED QPF AMOUNTS SOUTH/WEST FRINGES. LOWS ON TRACK AS
WELL. /REV

.PREVIOUS SHORT TERM /TONIGHT/...
POTENT UPPER LEVEL SYSTEM DROPPING SOUTHEAST INTO MONTANA AND SOUTH
DAKOTA THIS AFTERNOON. ASSOCIATED LOW PRESSURE MOVING INTO WESTERN
ONTARIO WITH A COLD FRONT EXTENDING THROUGH FAR NORTHWEST MINNESOTA
AND SOUTH INTO CENTRAL NEBRASKA. SYSTEM WILL PROGRESS SLOWLY
SOUTHEAST OVERNIGHT WITH THE KINEMATIC FORCING ARRIVING OVER THE
NORTHEAST AROUND 03Z. MASS THETA-ADVECTION WILL SPREAD ACROSS
CENTRAL IOWA IN ADVANCE OF THE UPPER LEVEL DYNAMICS WITH THE
INSTABILITY AXIS SHIFTING EAST AND BEING CENTERED NEAR THE
INTERSTATE 35 CORRIDOR BY 06Z. MUCAPE VALUES OF 1500 TO 2500 J/KG
ARE EXPECTED WITH DCAPE VALUES INCREASING TO NEAR 1000 J/KG WITH
WIND PROFILES BECOMING MORE PARALLEL. THIS SET UP SHOULD BE
FAVORABLE FOR COLD POOL DEVELOPMENT AND BOWING SEGMENTS WITH WIND
GUST POTENTIAL TO 70 MPH. WHILE A FEW STORMS LIKELY WILL PRODUCE
LARGE HAIL...THE DAMAGING WINDS WILL BE THE PRIMARY THREAT. A FEW
NON SEVERE STORMS ARE POSSIBLE THE REMAINDER OF THE AFTERNOON AS
CURRENT WAVE OF THETA-E ADVECTION LIFTS THROUGH.

THE FRONTAL BOUNDARY WILL BE OVER THE SOUTHEAST FORECAST AREA BY
12Z. SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER POST FRONTAL
THOUGH SHOULD BE ENDING ACROSS THE NORTHWEST AS DRY AIR BEGINS TO
ADVECT IN. OVERNIGHT LOW TEMPERATURES WILL BE DIFFICULT AND
DEPENDENT ON STRENGTH OF CONVECTIVE COLD POOLS.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
LONG WAVE TROUGH WILL PUSH DEEP COLD FRONT THROUGH IA OVERNIGHT
WHICH SHOULD BE EXITING STATE BY THE BEGINNING OF THE PERIOD.  POST
FRONTAL FORCING WILL LINGER ACROSS SE HALF OF THE STATE HOWEVER
RESULTING IN SCATTERED SHOWERS AND SOME THUNDER...MAINLY IN THE
MORNING.  18Z NAM AS WELL AS PAST TWO HI RES WRF RUNS INDICATE BACK
EDGE OF PRECIP ALONG DENISON-WEBSTER CITY-CHARLES CITY LINE BY 12Z
AND JUST EXITING SE SECTIONS BY 18Z.

LARGE HIGH PRESSURE AREA WILL THEN DROP INTO IA AND SURROUNDING
STATES WITH AIRMASS CHANGE THE PRIMARY STORY.  COOL AND DRY WEATHER
IS ANTICIPATED INTO THE WEEKEND WITH THE NEXT MINOR PRECIP WINDOW
AROUND SAT.  SLIGHT CHANCES HAVE BEEN IN THE FORECAST AREA WIDE FOR
WEAK NW FLOW SHORT WAVE BUT MODELS HAVE NOW PUSHED ITS TRACK FARTHER
WEST INTO MO VALLEY AND BEYOND SO CHANCES ARE NOW ONLY RELEGATED TO
WRN SECTIONS.  THIS PATTERN WITH ONTARIO LONG WAVE TROUGH AND IA IN
NW FLOW REMAINS IN PLACE THROUGH EARLY NEXT WEEK.  THE STRENGTH OF
THE ROCKIES RIDGE DOES BEGIN TO BREAK DOWN AROUND TUE OR WED HOWEVER
ALLOWING SOME INCREASE IN WARM ADVECTION AND A FEW SHORT WAVES
TOPPING THE RIDGE.  THIS RESULTS IN SLIGHT CHANCES AROUND THAT TIME
BUT EVEN IF IT DOES MATERIALIZE...NOTHING THAT WOULD HAVE ANY IMPACT
ON OUR DROUGHT CONDITIONS.

&&

.AVIATION...16/06Z
MAIN CHALLENGE THIS PERIOD CONTINUES TO BE COVERAGE OF CONVECTION
OVERNIGHT. FRONT ENTERING NORTHWEST IOWA NOW AND CONVERGENCE
BEGINNING ALONG BOUNDARY IN NORTHERN IOWA.  AFT 05Z CONDITIONS
SHOULD BECOME MORE FAVORABLE FOR DEVELOPMENT AND AM CONTINUING
TRENDS FROM EARLIER TONIGHT FOR CONVECTION. BETTER CHANCES FOR
COVERAGE TO REMAIN INTACT AT THE NORTH TAF SITES KFOD...KMCW...AND
KALO AS FRONT MOVES EAST ACROSS THE STATE OVERNIGHT DUE TO
INCREASING LOW LEVEL JET MAKES ITS WAY INTO THE STATE. AT SOUTH
SITES THE COVERAGE LOOKS TO BE MORE SCATTERED AND WILL CONTINUE VCTS
THERE GIVEN UNCERTAINTY OF COVERAGE AFT 06Z. FOLLOWING THE
FRONT...STRONG HIGH PRESSURE BUILDS IN FOR THURSDAY AND MIXING WINDS
TO NEAR 30KTS EXPECTED NORTH AND TO NEAR OR ABOVE 25KTS SOUTH SITES.
WINDS TO REMAIN WELL MIXED MOST OF AFTERNOON THOUGH MAIN PUSH OF
COLD AIR ADVECTION AND STRONGER WINDS TO RELAX SLOWLY AFT 18Z
THROUGH END OF TAF PERIOD FROM NORTHWEST TO SOUTHEAST. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON/REV
AVIATION...REV
LONG TERM...SMALL
Hazardous weather outlook, Aug 15, 11:12 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1112 PM CDT WED AUG 15 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1112 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
OVERNIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL TAPER OFF TO THE SOUTHEAST ON THURSDAY.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS WEST ON
SATURDAY...AND AGAIN AREA WIDE AROUND TUESDAY.  SEVERE WEATHER IS
NOT ANTICIPATED THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY TONIGHT.

REV

In the hours before

Special weather statement, Aug 16, 12:54 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 AM CDT THU AUG 16 2012

IAZ044-160630-
CRAWFORD-
1254 AM CDT THU AUG 16 2012

...STRONG THUNDERSTORMS APPROACHING FROM THE WEST...

AT 1249 AM CDT...STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16
MILES NORTHWEST OF DENISON TO 20 MILES SOUTH OF DENISON...WERE
MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:40 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie35 min
Aug 16, 3:10 AM CDTSevere Thunderstorm WarningDMXDallas35 min
Aug 16, 3:37 AM CDTSevere Thunderstorm WarningDMXJasper, Polk23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.